Alert archive / New Jersey / Dense Fog Advisories in 2017

Dense Fog Advisory 7, NWS Philadelphia/Mount Holly

August 16, 20174 states

NWS Philadelphia/Mount Holly issued this dense fog advisory at Aug 16, 2017, 3:11 AM EDT for 4 states. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2017, 3:11 AM EDT (07:11 UTC)
Expired
Aug 16, 2017, 7:58 AM EDT
In force
5 hr
Issued by
NWS Philadelphia/Mount Holly
All 28 counties

New Castle County, DE, Cecil County, MD, Kent County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Morris County, NJ, Ocean County, NJ, Salem County, NJ, Somerset County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Carbon County, PA, Chester County, PA, Delaware County, PA, Lehigh County, PA, Montgomery County, PA, Northampton County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 62 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS71 KPHI 160711
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
311 AM EDT Wed Aug 16 2017

DEZ001-MDZ008-012-NJZ001-007>010-012>027-PAZ054-060>062-070-071-
101>106-161200-
/O.NEW.KPHI.FG.Y.0007.170816T0711Z-170816T1200Z/
New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Elkton, Chestertown, Newton, 
Washington, Morristown, Flemington, Somerville, New Brunswick, 
Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, 
Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, 
Hammonton, Cape May Court House, Ocean City, Atlantic City, 
Long Beach Island, Wharton State Forest, Jim Thorpe, Reading, 
Allentown, Bethlehem, Easton, Media, Philadelphia, Honey Brook, 
Oxford, West Chester, Kennett Square, Collegeville, Pottstown, 
Norristown, Lansdale, Chalfont, Perkasie, Morrisville, 
and Doylestown
311 AM EDT Wed Aug 16 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

The National Weather Service in Mount Holly has issued a Dense 
Fog Advisory, which is in effect until 8 AM EDT this morning.

* Locations...much of eastern Pennsylvania, much of New Jersey,
  Maryland's northeast upper shore and a portion of northern 
  Delaware. 

* VISIBILITIES...One quarter mile or less at times with somewhat
  less restriction in the urban centers.  

* TIMING...in progress. 

* IMPACTS...Limited visibilities will make travel very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

Drag
1 follow-up statement
700 
WWUS71 KPHI 161158
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
758 AM EDT Wed Aug 16 2017

DEZ001-MDZ008-012-NJZ001-007>010-012>027-PAZ054-060>062-070-071-
101>106-161300-
/O.CAN.KPHI.FG.Y.0007.000000T0000Z-170816T1200Z/
New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Elkton, Chestertown, Newton, 
Washington, Morristown, Flemington, Somerville, New Brunswick, 
Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, 
Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, 
Hammonton, Cape May Court House, Ocean City, Atlantic City, 
Long Beach Island, Wharton State Forest, Jim Thorpe, Reading, 
Allentown, Bethlehem, Easton, Media, Philadelphia, Honey Brook, 
Oxford, West Chester, Kennett Square, Collegeville, Pottstown, 
Norristown, Lansdale, Chalfont, Perkasie, Morrisville, 
and Doylestown
758 AM EDT Wed Aug 16 2017

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Dense Fog Advisory.

Visibilities across the region are improving to over one-quarter 
mile. However, motorists should still be aware of rapidly changing
visibilities this morning, as there will be areas where 
visibilities are less than a mile through around 9 am.

$$

MPS

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Aug 16, 2:18 AM EDT, 53 minutes earlier.

Area forecast discussion, Aug 16, 2:18 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
218 AM EDT Wed Aug 16 2017

.SYNOPSIS...
A weak cold front will push off the coast by daybreak. High
pressure returns later today before moving offshore on Thursday.
A warm front lifts north across the region Thursday night through
Friday morning, followed by a cold front Friday night through
Saturday morning. Weak low pressure may affect the area Sunday,
then high pressure builds back for the new week.

&&

.NEAR TERM /THROUGH TODAY/...
2 AM: Dense Fog Advisory will probably issue by 3AM for a
portion of our area nw of I95. For now SPS in effect entire
area till about 6 or 7 am for stratus and patchy 1/4mi dense
fog.

Sprinkles just passed through s NJ as attested by the KMIV ob
and DOX radar.

Near calm or light north northwest wind.

Shortly after sunrise...becomes Sunny for a time before
scattered to broken clouds form late morning and afternoon.

Light northwest wind trends west during the afternoon with sea
breezes along the coast.

With a weak wind shift (drier dewpoints) developing across our
area very late this afternoon...its not impossible to see a
sprinkle in parts of e central or se PA and central or S NJ.
HRRRX and NSSL WRF have it. Will have a sprinkle in the fcst.

Forecast basis was a 50 50 blend of the 00z/16 GFS/NAM MOS
guidance and posted in the earlier 1230AM update.

Max temps a couple of degrees above normal.

&&

.SHORT TERM /TONIGHT/...
Again, its not impossible to see isolated sprinkles vcnty
Philly to ACY at 00z but not lasting long.

Otherwise becoming mostly clear.

A wind shift progresses southward to near PHl by 12z Thursday.
Light north-northeast to its north and and light south to
southwest to its south.

Cooler and much more comfortable, though short lived.

Forecast basis was a 50 50 blend of the 00z/16 GFS/NAM MOS
guidance and posted in the earlier 1230AM update.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
High pressure over the area Wednesday night will gradually
slide offshore, and will then anchor itself over the western
Atlantic on Thursday. Meanwhile, H5 trough digs into the
Northern Plains and western Great Lakes, and surface low
pressure organizes and develops. That low will slowly track east
on Thursday, and a warm front extending out ahead of that low
will lift north into the Mid-Atlantic and Northeast late
Thursday and Thursday night. Several shortwaves will slide
across the region as well, and this will touch off scattered
showers and thunderstorms across the region Thursday afternoon
and Thursday night.

With the warm front north of the region on Friday, strong
southerly flow will usher a very warm and humid airmass into the
region. Although highs on Friday will generally top off in the
mid to upper 80s, with the warmest temps (near 90) along and
south of I-95 from Trenton to Philadelphia to Wilmington,
surface dewpoints will be well into the lower 70s. This results
in a heat index around 95 from Philadelphia to Wilmington, and
possibly near 100 for northeast Maryland and Delaware.

Cold front then approaches Friday afternoon and evening as low
pressure over the Great Lakes lifts northeast into eastern
Canada. Showers and thunderstorms are likely Friday with the
passage of this front, but conditions only marginally cool off
and dewpoints only marginally fall back into the upper 60s/low
70s on Saturday. A secondary cold front will pass through the
region on Saturday afternoon, and then dewpoints drop back into
the low/mid 60s on Sunday. Weak low pressure may have an impact
on the region Sunday, hence slight chance PoPs, but confidence
is low.

High pressure then returns for the start of the new week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through 12z...Widespread IFR/LIFR conds in stratus/fog. Calm
wind becoming light northwest toward dawn.

Today after 12z...Any remaining IFR stratus/fog dissipates by
14z. Then VFR sct-bkn clouds aoa 4000 ft develop midday with a
west- northwest wind trending west to southwest late in the
afternoon. Isolated showers possible se PA to s NJ after 20z.

Tonight...After any isolated showers vcnty KILG/KPHL/KACY end by
01z, a VFR night with a wind shift progressing southward to near
KPHL by 12z Thu. Winds turn light north-northeast north of the
boundary and are light south to southwest to its south.

Patchy IFR fog/stratus may form late at night near and south of
the boundary.

OUTLOOK:

Thursday through Friday...Sub-VFR conditions in mainly
afternoon and evening showers and thunderstorms. Late night and
early morning fog/stratus possible as well.

Saturday...Scattered showers and thunderstorms possible.

Sunday...VFR.

&&

.MARINE...
Seas are 4-5 feet at the buoys off the NJ/DE coast as Hurricane
Gert heads enewd well offshore toward the north central ATLC.
Longer- period swell is reaching the buoys (generally 12-14
seconds) and will continue into Wednesday. Seas of 4-5 feet
into Wednesday forenoon and then slowly subsides during
Wednesday afternoon. Small craft advisory for seas continues.

If the seas do not increase another foot by 315 am, may trim
the extent of the advisory in our 330 AM forecast.

Light northwest flow this morning becomes southeast to south sea
breezes during this afternoon. A wind shift back to northerly
should develop for the NJ coastal waters late Wednesday night.

Some fog may develop near the coast and near Delaware Bay early
today, with visibility restrictions possible. However, this fog
should dissipate rapidly after sunrise with a nice day expected,
save for the aforementioned higher seas.

OUTLOOK...
Wednesday night thru Sunday...Sub-SCA conditions expected
through this week and into the early part of the weekend.
Scattered thunderstorms may bring locally higher winds and seas.
Southerly wind gusts 20-25 KT possible Friday afternoon as a
cold front works its way east.

RIP CURRENTS...
A high risk for the development of dangerous rip currents is
still in effect. Long period swells from Hurricane Gert will
continue to impact the coasts of Delaware and New Jersey.

Swim only in the presence of lifeguards where safety prevails
and if beaches are closed...respect the decisions of the local
officials. Do we need a reminder? There have been numerous
drowning fatalities this year along the NJ coast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk through this evening for NJZ014-024>026.
DE...High Rip Current Risk through this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory for hazardous seas until 2 PM EDT this
     afternoon for ANZ450>455.

&&

Synopsis...MPS
Near Term...Drag 218
Short Term...Drag 218
Long Term...MPS
Aviation...Drag/MPS 218
Marine...Drag/MPS 218
Hazardous weather outlook, Aug 15, 6:58 PM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
658 PM EDT Tue Aug 15 2017

NJZ001-007>010-012-013-015-PAZ054-055-060>062-103>106-162300-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
658 PM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Patchy dense fog is expected tonight, and it may be extensive enough
to require an advisory. This is especially for countryside locations
that received rain today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-162300-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
658 PM EDT Tue Aug 15 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-162300-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
658 PM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-PAZ070-071-101-102-
162300-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-
658 PM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Patchy dense fog is expected tonight, and it may be extensive enough
to require an advisory. This is especially for countryside locations
that received rain today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 10:40 PM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1040 PM EDT Tue Aug 15 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-160545-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Newton, Washington, Morristown, Flemington, Somerville,
New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, Cape May Court House, Ocean City,
Atlantic City, Long Beach Island, Wharton State Forest,
Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Media,
Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square,
Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
1040 PM EDT Tue Aug 15 2017

...Patchy dense fog will affect travel overnight...

Patchy dense fog has developed across New Jersey and eastern
Pennsylvania this Tuesday evening. It will expand in coverage
through New Jersey and eastern Pennsylvania overnight and
soon develop into Delaware and Maryland's eastern shore.

Be alert for rapidly changing visibility overnight. Safe travel
will probably require longer than normal time.

Drag
Special weather statement, Aug 16, 1:50 AM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
150 AM EDT Wed Aug 16 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-070-071-101>106-160800-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Newton, Washington, Morristown, Flemington, Somerville,
New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, Cape May Court House, Ocean City,
Atlantic City, Long Beach Island, Wharton State Forest,
Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Media,
Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square,
Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
150 AM EDT Wed Aug 16 2017

..Patchy dense fog will affect travel early this morning...

Patchy dense fog across New Jersey, Delaware and eastern sections
of Pennsylvania and Maryland will occasionally hamper travel
through 6 am. The most persistent and widespread dense fog was
over eastern Pennsylvania where visibilities in some countryside
locations was near zero.

Be alert for rapidly changing visibility. Safe travel will
probably require a longer than normal commute.

Drag

Nearby

Dense Fog Advisories in New Jersey, 2017Dense Fog Advisories in Pennsylvania, 2017Dense Fog Advisories in Maryland, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.